Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 12, 2022, 3:44 PM CDT for La Crosse County, Monroe County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 12, 2022, 4:24 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties La Crosse County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 3:58 PM CDT | TSTM WND GST 46 | 4 Ene Sparta, WI | |
| Apr 12, 4:00 PM CDT | HAIL 0.25 | Sparta, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WUUS53 KARX 122044
SVRARX
WIC063-081-122145-
/O.NEW.KARX.SV.W.0006.220412T2044Z-220412T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
344 PM CDT Tue Apr 12 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern La Crosse County in west central Wisconsin...
Central Monroe County in west central Wisconsin...
* Until 445 PM CDT.
* At 343 PM CDT, a severe thunderstorm was located over Bangor, or 7
miles west of Sparta, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...La Crosse airport reported 67 mph wind gust at 332 pm.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Sparta around 350 PM CDT.
Fort Mc Coy around 400 PM CDT.
Tomah around 410 PM CDT.
Other locations impacted by this severe thunderstorm include Warrens,
Rockland, Oakdale, County Roads D E And E, Valley Junction,
Jellystone Park Near Warrens and Highway 33 And County O A.
This includes the following highways...
Interstate 94 between mile markers 136 and 147.
Interstate 90/94 between mile markers 46 and 51.
Interstate 90 in Wisconsin between mile markers 9 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4379 9111 4396 9115 4416 9041 4387 9031
TIME...MOT...LOC 2043Z 262DEG 46KT 4391 9096
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAR2 follow-up statements
711
WWUS53 KARX 122106
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
406 PM CDT Tue Apr 12 2022
WIC063-122116-
/O.CAN.KARX.SV.W.0006.000000T0000Z-220412T2145Z/
La Crosse WI-
406 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4382 9085 4404 9085 4416 9041 4387 9031
TIME...MOT...LOC 2106Z 262DEG 46KT 4395 9055
$$
WIC081-122145-
/O.CON.KARX.SV.W.0006.000000T0000Z-220412T2145Z/
Monroe WI-
406 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL MONROE COUNTY...
At 406 PM CDT, a severe thunderstorm was located near Tomah, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Monroe County, including the following locations... Warrens,
County Roads I And I I, Jackson Pass, Clifton, Oakdale, Tunnel City
and Highway 131 And County A.
This includes the following highways...
Interstate 94 between mile markers 136 and 147.
Interstate 90/94 between mile markers 46 and 51.
Interstate 90 in Wisconsin between mile markers 24 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9085 4404 9085 4416 9041 4387 9031
TIME...MOT...LOC 2106Z 262DEG 46KT 4395 9055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR430
WWUS53 KARX 122124
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
424 PM CDT Tue Apr 12 2022
WIC081-122134-
/O.CAN.KARX.SV.W.0006.000000T0000Z-220412T2145Z/
Monroe WI-
424 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4382 9085 4404 9085 4416 9041 4387 9031
TIME...MOT...LOC 2123Z 262DEG 46KT 4398 9022
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:55 PM CDT, 49 minutes earlier.
Area forecast discussion, Apr 12, 2:55 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Tue Apr 12 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022
Key Messages:
- Gusty winds/scattered storms late this afternoon with hail
potential
- Severe weather risk this evening/tonight, highest west of the
MS River
- Strong, gusty winds likely on Thursday
Tonight: Severe Storm Risk
The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.
Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.
After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.
There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.
Wednesday/Wednesday Night
Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.
Thursday
Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.
Friday through Tuesday
Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Apr 12 2022
Gusty S/SE winds expected this afternoon ahead of a surface low. A
period of scattered showers/storms will occur during this
afternoon with IFR/MVFR ceilings developing. Although a few
storms are possible at KRST through mid-evening, the higher
chances for storms at KRST/KLSE look to be late evening into the
overnight hours as a cold front approaches. Some showers may
linger into Wednesday morning with winds shifting westerly. Given
the strong flow just off the surface, periods of LLWS are likely
late today into tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 4 PM CDT this afternoon for MNZ086-087-094-
095.
IA...Wind Advisory until 4 PM CDT this afternoon for IAZ008>010-018-
019-029.
&&
DISCUSSION...DTJ/JM
AVIATION...JMHazardous weather outlook, Apr 12, 3:26 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Local storm report, Apr 12, 3:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WINONA 44.05N 91.66W
04/12/2022 M0.75 INCH WINONA MN TRAINED SPOTTER
HAIL COVERING THE GROUND. RANGED FROM PEA TO
3/4 INCH. LASTED FOR 4 MINUTES.
&&
CZLocal storm report, Apr 12, 3:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 NW TREMPEALEAU 44.01N 91.44W
04/12/2022 U0.50 INCH TREMPEALEAU WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Apr 12, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL GALESVILLE 44.09N 91.36W
04/12/2022 E1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
EMSLocal storm report, Apr 12, 3:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL TREMPEALEAU 44.01N 91.44W
04/12/2022 U0.75 INCH TREMPEALEAU WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Apr 12, 3:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
338 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 2 E ONALASKA 43.89N 91.18W
04/12/2022 M55 MPH LA CROSSE WI NWS EMPLOYEE
&&
CZLocal storm report, Apr 12, 3:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
04/12/2022 M67 MPH LA CROSSE WI ASOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:57 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 51 min |
| Apr 12, 3:19 PM CDT | Special Weather Statement | ARX | La Crosse | 26 min |
| Apr 12, 3:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 59 min |
| Apr 12, 4:07 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 38 min |
| Apr 12, 4:45 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 15 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.